Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 170, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2002, 9:49 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 9:49 PM CDT (02:49 UTC)
- Expired
- Aug 11, 2002, 10:45 PM CDT
- In force
- 56 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Brown County, NE, Keya Paha County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 107 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 9:50 PM CDT | Hail 0.75 | Springview, NE | |
| Aug 11, 9:55 PM CDT | Hail 1.25 | Ainsworth, NE | |
| Aug 11, 10:15 PM CDT | Hail 0.88 | Bassett, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 8:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1798 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2882 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
918
WUUS53 KLBF 120249
SVRLBF
NEC017-103-149-120345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
948 PM CDT SUN AUG 11 2002
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...CENTRAL AND
NORTHEASTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...AND
NORTHWESTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 1045 PM CDT...
* AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
EXTENDING FROM 4 MILES NORTHWEST OF MILLS TO 21 MILES SOUTHWEST OF
AINSWORTH...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF
SPRINGVIEW TO 21 MILES SOUTHWEST OF AINSWORTH...MOVING EAST AT 20
MPH.
* SEVERE THUNDERSTORMS WILL BE...
OVER MILLS AROUND 955 PM CDT...
OVER LONG PINE AROUND 1020 PM CDT...
OVER BASSETT AROUND 1035 PM CDT...
4 MILES NORTHWEST OF NEWPORT AROUND 1045 PM CDT...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR NORTH
CENTRAL NEBRASKA.
LAT...LON 4300 9946 4236 10017 4216 10016 4220 9959
4255 9926 4298 9926What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:19 PM CDT, 7 hours 30 minutes earlier.
Area forecast discussion, Aug 11, 2:19 PM CDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE NORTH PLATTE NE 219 PM CDT SUN AUG 11 2002 FORECAST CHALLENGE WILL BE POPS TONIGHT... STRONG TO SEVERE STORMS WHICH MOVED THROUGH THE NORTH CENTRAL PRODUCED RAINFALL AMOUNTS THAT APPROACH FLASH FLOOD GUIDANCES. STORM TOTAL PRECIP AT 1608Z PLACES NEAR 7 INCHES OF RAINFALL WITHIN THE NIOBRARA RIVER BASIN OVER BOYD COUNTY. THE REMAINDER OF THE NORTHEAST 5 COUNTIES SHOW ONE TO 3.5 INCHES OF RAINFALL SINCE 10/2306Z. WILL ISSUE FLOOD WATCH FOR THE NORTHEAST 5 AS SLOPES ARE SMALL OUTSIDE THE RIVER BASIN WITH POTENTIAL FOR SOME AREAS TO FLOOD AS STORMS REDEVELOP THIS EVENING AS COLD FRONT APPROACHES THROUGH. MODELS MAIN DIFFERENCES LIE IN TIMING OF FROPA TONIGHT...QPF AND CLOUD COVERAGE INTO MONDAY. BOUNDARY LAID OUT BY MORNING CONVECTION TO PUT AN ADDITIONAL BOUNDARY INTO PLAY AFTER 4 PM. H7-H5 LAPSE RATES GREATER THAN 8 DEG CEL WITH DEWPOINTS INTO THE LOW TO MID 60S EAST OF THE PANHANDLE. DRYLINE MOVES EAST BETWEEN 6 & 7 PM WITH ISOLATED STORMS TO FORM IN THE WEST NEAR THE DRYLINE...THEN STORMS DEVELOPING NEAR BOUNDARY ACROSS THE NORTH...FROM SOUTH OF VALENTINE TO ONEILL. MODELS NOT GENERATING ANY PRECIP BUT CONSIDERING INSTABILITY PRESENT AND SERIES OF WAVES TO DROP SOUTHEAST WILL INCLUDE AS CIN VALUES MINIMAL TO CONSIDER A CAPPING EFFECT. MODELS SLOWER MOVING FRONT SOUTH WITH AVN THE SLOWEST WITH CHANCE OF PRECIP TO EXTEND WITH SHOWERS INTO THE MORNING OVER NORTH CENTRAL...AND ACROSS THE NORTHWEST AS STRONGER WAVES MOVES SOUTH. WINDS SHOULD INCREASE ACROSS THE NORTH AFTER MIDNIGHT WITH BREEZY WORDING AS COLD FRONT PUSHES SOUTH AND EXITS THE FORECAST AREA BY 12/12Z. MODIFIED 18Z SOUNDING AT LBF PLACES CAPE OVER 4000 J/KG WITH LITTLE OR NO CAP AT THIS POINT. MONDAY COLD AIR ADVECTION PROGGED THROUGH THE DAY WITH RESIDUAL MOISTURE TO MAKE FOR MOSTLY CLOUDY/PARTLY SUNNY SKIES FOR THE DAY. FEW SHOWERS MAY LINGER IN THE MORNING NORTH OTHERWISE COOLER TEMPERATURES IN THE 70S AND BREEZY. OVERNIGHT DRY...STABLE AIR SLIDES IN WITH TEMPERATURES TO FALL INTO THE MID 40S EXTREME NORTHWEST...RANGING INTO THE MID 50S EAST. DRY TUESDAY AND WEDNESDAY AS SURFACE HIGH RIDGES EAST TUESDAY...THEN BUILDS SOUTH WEDNESDAY. LIGHT NORTHWEST WINDS AND TEMPERATURES GRADUALLY WARMING INTO THE LOWER TO MID 80S BY WEDNESDAY. WEDNESDAY NIGHT THE NEXT COLD FRONT PUSHES SOUTH INTO THE NORTHERN PLAINS...AND PROGGED INTO NORTHWEST NEBRASKA AROUND MIDNIGHT. GULF CLOSED ON THIS ONE WITH DRY FRONTAL PASSAGE TO OCCUR WITH WIND SHIFTS MARKING FROPA. THE BIGGER PICTURE HAS H5 HIGH CENTER OVER THE GULF OF ALASKA TO BUILD SOUTH BRIEFLY FRIDAY WITH TROUGH AXIS TO DIG SOUTHWEST AND EXTEND OFF THE WEST COAST. THE RIDGE STRENGTHENS OVER THE WEEKEND WITH BROAD AREA OF LOW PRESSURE REMAINING OVER CENTRAL CANADA. NEAR ZONAL FLOW THURSDAY WILL INDUCE LEESIDE TROUGH TO THE WEST THAT MOVES EAST ON FRIDAY. WILL FOLLOW SLOWER MRF MODEL SOLUTION WITH FRONT PUSHING SOUTHEAST FRIDAY NIGHT WITH A CHANCE OF SHOWERS AND THUNDERSTORMS INTO SATURDAY MORNING. BEST MOISTURE ADVECTION WILL BE EAST WITH SLIGHT CHANCE RETAINED AT THIS TIME. THEN DRY INTO SUNDAY AS SURFACE HIGH BUILDS EAST. TEMPERATURES WILL BE MILD WITH READINGS NEAR NORMAL. .LBF...FLOOD WATCH NEZ006-010 TONIGHT. KECK
In the hours before
Local storm report, Aug 11, 8:19 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
819 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM DUNNING NE 2.00 INCH HAIL
08/11/02 BLAINE
IZZILocal storm report, Aug 11, 8:36 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
836 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM DUNNING NE 1.75 INCH HAIL
08/11/02 BLAINE
IZZILocal storm report, Aug 11, 8:56 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
856 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 7 N SARGENT NE .88 INCH HAIL
08/11/02 CUSTER
0854 PM 3 W DUNNING NE 1.00 INCH HAIL
08/11/02 BLAINE
IZZISpecial weather statement, Aug 11, 9:12 PM CDT, 37 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-120230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 912 PM CDT SUN AUG 11 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 590 HAS BEEN REPLACED WITH SEVERE THUNDERSTORM WATCH NUMBER 595... THE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM CDT (8 PM MDT) FOR THE FOLLOWING COUNTIES IN WESTERN AND NORTH CENTRAL NEBRASKA HAS BEEN ALLOWED TO EXPIRE...CHERRY...THOMAS...HOOKER...GRANT...ARTHUR... KEITH...MCPHERSON...LINCOLN AND LOGAN COUNTIES. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR KEYA PAHA...BROWN... ROCK...BLAINE...LOUP AND CUSTER COUNTIES UNTIL 2 AM CDT. THIS NEW WATCH REPLACES THE PREVIOUS SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM CDT. IN ADDITION TO THESE COUNTIES...THE NEW SEVERE THUNDERSTORM WATCH INCLUDES BOYD...HOLT...GARFIELD AND WHEELER COUNTIES. CLB
Local storm report, Aug 11, 9:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
918 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM SARGENT NE .88 INCH HAIL
08/11/02 CUSTER
IZZILocal storm report, Aug 11, 9:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
930 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 2 S COMSTOCK NE .75 INCH HAIL
08/11/02 CUSTER
IZZIThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:23 PM CDT | Tornado Warning | LBF | Blaine | 37 min |
| Aug 11, 7:44 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 61 min |
| Aug 11, 8:01 PM CDT | Tornado Warning | LBF | Blaine | 29 min |
| Aug 11, 8:33 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 27 min |
| Aug 11, 8:47 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 58 min |
| Aug 11, 10:28 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 62 min |
| Aug 11, 10:34 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 56 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.